Commentarii Mathematici Helvetici


Full-Text PDF (564 KB) | Metadata | Table of Contents | CMH summary
Volume 85, Issue 3, 2010, pp. 583–645
DOI: 10.4171/CMH/206

Published online: 2010-05-23

Local–global principles for embedding of fields with involution into simple algebras with involution

Gopal Prasad[1] and Andrei S. Rapinchuk[2]

(1) University of Michigan, Ann Arbor, United States
(2) University of Virginia, Charlottesville, USA

In this paper we prove local–global principles for the existence of an embedding (E, σ) ↪ (A, τ) of a given global field E endowed with an involutive automorphism σ into a simple algebra A given with an involution τ in all situations except where A is a matrix algebra of even degree over a quaternion division algebra and τ is orthogonal (Theorem A of the introduction). Rather surprisingly, in the latter case we have a result which in some sense is opposite to the local–global principle, viz. algebras with involution locally isomorphic to (A, τ) are distinguished by their maximal subfields invariant under the involution (Theorem B of the introduction). These results can be used in the study of classical groups over global fields. In particular, we use Theorem B to complete the analysis of weakly commensurable Zariski-dense S-arithmetic groups in all absolutely simple algebraic groups of type different from D4 which was initiated in our paper [23]. More precisely, we prove that in a group of type Dn, n even > 4, two weakly commensurable Zariski-dense S-arithmetic subgroups are actually commensurable. As indicated in [23], this fact leads to results about length-commensurable and isospectral compact arithmetic hyperbolic manifolds of dimension 4n + 7, with n ≥ 1. The appendix contains a Galois-cohomological interpretation of our embedding theorems.

Keywords: Local–global principles, central simple algebras, involutions, arithmetic groups, locally symmetric spaces

Prasad Gopal, Rapinchuk Andrei: Local–global principles for embedding of fields with involution into simple algebras with involution. Comment. Math. Helv. 85 (2010), 583-645. doi: 10.4171/CMH/206